North Carolina, 2010

Hail and Damaging Winds in North Carolina, May 16, 2010

May 16, 2010 · NWS RAH · 6 events in 4 counties and zones

Strong to severe thunderstorms developed along a stalled surface front. A cell merger resulted in a strong wet microburst that resulted in extensive damage at a mobile home park in Hoke County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$330,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong to severe thunderstorms developed along a stalled surface front. A cell merger resulted in a strong wet microburst that resulted in extensive damage at a mobile home park in Hoke County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 16, 2:04 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, May 16, 2:04 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
304 PM EDT SUN MAY 16 2010

.SYNOPSIS...
NUMEROUS TO WIDESPREAD SHOWERS AND STORMS WILL PERSIST OVER THE AREA
TODAY THROUGH MONDAY AS A FRONT REMAINS STALLED ACROSS NORTH
CAROLINA. DRIER AIR WILL GRADUALLY WORK INTO THE REGION FROM THE
NORTHWEST TOWARD MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM SUNDAY...

THIS AFTERNOON/EARLY EVENING:
COMPLICATED SURFACE PATTERN SETTING UP ACROSS THE FORECAST AREA THIS
MORNING. OBSERVED DEWPOINT READING AND MSAS DERIVED LI FIELDS
CONTINUE TO SUGGEST THE TRUE AIR DENSITY CHANGE REMAINS NORTH OF THE
BORDER...ACROSS CENTRAL/SOUTHERN VIRGINIA. HOWEVER ALL THE
ACTIVITY(CONVECTION/CLOUDS)IS OCCURRING ALONG THE REMNANT OUTFLOW
BOUNDARY FROM THIS PAST MORNING'S CONVECTION THAT SKIRTED ACROSS THE
NORTHERN TIER...LEAVING BEHIND A NORTHERLY WIND SHIFT AND SCATTERED
TO BROKEN IFR AND MVFR CEILINGS. TEMPERATURES UNDERNEATH THIS
LOW CLOUD COVER AND ACROSS THE NORTHERN PIEDMONT AND COASTAL PLAINS
ARE STRUGGLING TO REACH 70 IN SOME SPOTS. MEANWHILE...SOUTH OF THE
CONVECTIVE OUTFLOW INDUCED PRE-FRONTAL TROUGH...STRONG HEATING
AS ALLOWED TEMPERATURES TO WARM INTO THE UPPER 80S.

MODELS FOR THE MOST PART ARE IN GOOD AGREEMENT WITH KEEPING THE
ACTUAL COLD FRONT ALONG THE NC/VA BORDER...AND THIS MAKES SENSE
CONSIDERING THE LACK OF PUSH FROM THE HIGH TO THE NORTH WITH
THE FORMIDABLE 1022MB HIGH NEAR THE CAROLINA COAST SLOW TO PULL OUT
TO SEA. INSTEAD IT LOOKS LIKE AFTERNOON HEATING WILL TRIGGER
CONVECTION FOCUSED ALONG A THERMAL MOISTURE BOUNDARY(TMB) THAT WILL
SET UP ALONG THE SOUTHERN FRINGES OF THE LOW-LEVEL CLOUD...WHICH
IS ROUGHLY SOUTH OF US HWY 64...MAXIMIZED ALONG THE INSTABILITY
AXIS OF 1000 TO 2000 J/KG OF MLCAPE. THE THREAT FOR SEVERE WEATHER
SHOULD BE CURTAILED BY WEAKENING MID-LEVEL LAPSE RATES (5.5C/KM)
AS THE INFLUX OF DEEPER MOISTURE SURGES NORTHWARD WITH LIFTING
WAVE...WITH PWATS INCREASING TO AROUND 1.7". DEEP LAYER SHEAR IS
MARGINAL AS WELL WITH WITH ONLY 20 TO 30 KTS EXPECTED...FAVORING
A MULTICELLULAR MODE OF CONVECTION WITH HAIL AND WIND THE MAIN
SEVERE THREAT.

TONIGHT:
LOOKS LIKE WE WILL FINALLY SET THE TABLE FOR A WIDESPREAD
RAIN FALL EVENT. AS UPPER/MID LEVEL TROUGH OVER THE CENTRAL
US PROGRESSES EAST...WE WILL SEE AN INCREASE IN LARGE SCALE CYCLONIC
FLOW WITH ACCOMPANYING MINOR 30 METER H5 FALLS ALOFT. HOWEVER
A PAIR OF CONVECTIVELY INDUCED MID-LEVEL DISTURBANCES/PERTURBATIONS:
ONE OVER CENTRAL TN WITH THE OTHER OVER EASTERN MS WILL RESULT
IN INCREASING UPPER SUPPORT WITH AN ACCELERATION IN LOWER AND MID
LEVEL FLOW. DEEP LAYER SHEAR IS FORECAST TO INCREASE TO 35-40 KTS
WITH MODELS SUGGESTING THE POTENTIAL TO SEE MARGINAL INSTABILITY
PERSISTING OVERNIGHT OF 250-500 JOULES. THE STRENGTHENING SHEAR
LIFTING ALONG AND ATOP THE STALLED SFC FRONT AND NORTHEASTERLY WIND
NEAR THE SURFACE COULD SUPPORT AN ISOLATED THREAT OF SUPERCELLS WITH
THE GFS AND NAM INDICATING 200 TO 300 MS OF 0-3KM HELICITY ACROSS
THE NORTHERN AND CENTRAL PIEDMONT BETWEEN 06 TO 12Z MONDAY. WE WILL
HAVE TO BE ON THE LOOK OUT FOR LOCALIZED BACKING OF WINDS ALONG AND
AHEAD OF ANY MESO-LOW THAT DEVELOPS ALONG THE STALLED FRONT...AS IT
COULD CERTAINLY TIGHTEN A CIRCULATION AND PRODUCE AN ISOLATED
TORNADO...PROVIDING THERE IS SUFFICIENT INSTABILITY. I BELIEVE THIS
WARRANTS A MENTION OF MENTION OF ISOLATED NIGHTTIME TORNADOES
POSSIBLE IN THE HAZARDOUS WEATHER OUTLOOK TO GO ALONG ALONG WITH THE
THREAT FOR HEAVY RAIN AS THE WESTERN PIEDMONT COULD SEE TRAINING
CELLS OVERNIGHT WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE.
LOWS 62-68.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 215 PM SUNDAY...

MONDAY (OVERVIEW AND PRECIPITATION CHANCES):
DIFFICULT FORECAST CONTINUES. THE UPPER LOW CURRENTLY CENTERED IN
WESTERN NEBRASKA WILL MOVE EAST ACROSS THE MID MS RIVER VALLEY
TONIGHT...AND INTO THE WESTERN OH VALLEY BY 00Z TUE. 1010-1012 MB
LOW PRESSURE WILL BE ASSOC/W THE UPPER LOW IN THE EASTERN TN/OH
VALLEY. BOTH THE 12Z GFS/NAM SHOW A MILLER-B TYPE PATTERN...WITH A
PARENT LOW OVER THE OH VALLEY...A HYBRID CAD WEDGE OVER THE TYPICAL
AREA (CENTRAL/WESTERN VA INTO THE N/WEST NC PIEDMONT)...AND A
SECONDARY LOW PERHAPS DEVELOPING ALONG THE WEDGE FRONT DURING THE
DAY IN NC. THE GFS/NAM CONTINUE TO DISAGREE ON THE EXACT POSITION OF
THE FRONT ON MON. THE NAM HAS THE FRONT SAGGING SOUTHWARD THROUGH
THE WESTERN PIEDMONT TO CHARLOTTE...EXTENDING NORTHEAST TOWARD THE
TRIANGLE AND ESE TOWARD HATTERAS BY 00Z TUE...WHILE THE GFS SHOWS
THE WEDGE FRONT SAGGING WELL SOUTH THROUGH ALMOST ALL OR ALL OF
CENTRAL NC BY 00Z TUE. THE GFS SHOWS MSLP VALUES ~5 MB LOWER THAN
THE NAM OVER NORTHEAST NC BY 00Z TUE...IN ASSOC/W A WEAK LOW IN THAT
LOCATION...RESULTING IN ENHANCED NORTHEAST FLOW OVER VA...WHICH IS
PROBABLY WHY THE GFS SAGS THE WEDGE FRONT MUCH FURTHER SOUTH THAN
THE NAM. AS A RESULT OF THESE MODEL DIFFERENCES...THE TEMPERATURE
FORECAST WILL REMAIN QUITE CHALLENGING FOR MON...IN ADDITION TO THE
LOCATION/TIMING AND AMOUNT OF PRECIPITATION. WILL TREND TOWARD THE
NAM SOLUTION...SINCE THE 00Z ECMWF AND CANADIAN AGREE WELL WITH THE
MSLP PATTERN AND WEDGE FRONT PLACEMENT...WHILE THE GFS APPEARS TO BE
AN OUTLIER. W/REGARD TO LIFT...UPPER LEVEL FORCING WILL BE RATHER
MARGINAL WITH NO MORE THAN 20-30 METER H5 HEIGHT FALLS...LITTLE OR
NO FORCING FROM THE JET...AND NO SIGNIFICANT OR DISCERNIBLE
SHORTWAVE ACTIVITY (DYNAMIC TROPOPAUSE ANALYSIS SHOWS THE BEST
UPPER FORCING WILL BE IN THE OH VALLEY). HOWEVER...GIVEN AN
EXTREMELY MOIST AIRMASS IN PLACE (PWAT VALUES 1.75-2.00" OR ABOUT
200% OF NORMAL FOR THIS TIME OF YEAR)...THERE WILL BE MORE THAN
ADEQUATE LOWER LEVEL FORCING FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS. ALL MODEL GUIDANCE CONTINUES TO SHOW A FAIR AMOUNT OF
QPF ACROSS ALL OF CENTRAL NC...AND AS SUCH...WILL CONTINUE TO
INDICATE CATEGORICAL (90%) POPS.

TEMPERATURES:
HIGH TEMPS ARE VERY DIFFICULT TO ASCERTAIN GIVEN THAT THEY WILL
DEPEND ON THE EXACT LOCATION OF THE FRONT MONDAY...NOT TO MENTION
CLOUD COVER AND SHOWERS/STORMS. WILL LEAVE THE PREVIOUS FORECAST
INTACT...WHICH IS IN-LINE WITH THE NAM'S PLACEMENT OF THE WEDGE
FRONT...SHOWING HIGHS RANGING FROM THE MID 60S IN THE N/NW PIEDMONT
ON THE COOL SIDE OF THE FRONT...WITH HIGHS IN THE UPPER 70S TO LOWER
80S ON THE WARM SIDE IN THE SOUTHWEST PIEDMONT...SANDHILLS...AND
SOUTHEAST COASTAL PLAIN. IT SHOULD BE NOTED THERE IS A SIGNIFICANT
BUST-POTENTIAL W/REGARD TO HIGHS...BY AS MUCH AS 10F...DEPENDING ON
THE EXACT LOCATION OF THE FRONT.

SEVERE THREAT:
W/REGARD TO THE SEVERE THREAT...THE STORM PREDICTION CENTER HAS
CENTRAL NC IN A 'SLIGHT RISK' ON MONDAY. GIVEN A FAIRLY PRONOUNCED
WEDGE FRONT (WITH ASSOC BACKED LOW LEVEL FLOW/ENHANCED HELICITY)
PROGGED OVER PORTIONS OF CENTRAL NC DURING PEAK HEATING...REASONABLY
STRONG LOW LEVEL FLOW (~25-30 KT AT H85)...0-6KM BULK SHEAR VALUES
~35 KT (PERHAPS HIGHER IN NORTH/NW PORTIONS OF THE AREA) AND COPIOUS
MOISTURE/LOW LCL'S...CANNOT RULE OUT A THREAT FOR A FEW ROTATING
STORMS AND ISOLD TORNADOES MON AFT/EVE...PRIMARILY IN VICINITY OF
THE WEDGE FRONT. THE PRIMARY LIMITING FACTORS FOR A SEVERE THREAT
APPEAR TO BE PERVASIVE CLOUD COVER AND WEAK MOIST-ADIABATIC
MID-LEVEL LAPSE RATES WHICH WILL BOTH SERVE TO LIMIT
INSTABILITY...IN ADDITION TO WEAK UPPER LEVEL FORCING. LOCALLY HEAVY
RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE...PRIMARILY IN
URBAN AREAS IN VICINITY OF THE FRONT.

MONDAY NIGHT:
THE WEDGE FRONT IS EXPECTED TO SAG FURTHER SOUTH/SE ACROSS THE AREA
MON NIGHT AS A WEAK LOW PRESSURE WAVE MOVES ALONG THE BOUNDARY INTO
EASTERN NC AND/OR SOUTHEAST VA. BEST PRECIP CHANCES WILL BE IN
EAST/SE PORTIONS OF THE AREA ALONG/AHEAD OF THE WEDGE FRONT...WHERE
CATEGORICAL (80%) POPS WILL BE FORECAST. PRECIP CHANCES WILL
DECREASE OVERNIGHT IN THE WEST/NW...AND LOW LIKELY (60%) WILL BE
FORECAST IN THAT AREA...ALTHOUGH CHANCES MAY DROP MARKEDLY AFTER
MIDNIGHT...WITH PERHAPS ONLY SPRINKLES OR VERY LIGHT RAIN AT TIMES
BEHIND THE BOUNDARY IN THE WEDGE AIRMASS. LOW TEMPS WILL DEPEND
PRIMARILY ON THE EXACT LOCATION OF THE FRONT MON NIGHT. WILL SHOW
LOWS RANGING FROM THE MID/UPPER 50S N/NW TO LOWER/MID 60S SE.

TUESDAY AND TUESDAY NIGHT:
THE H5 LOW IN THE OH VALLEY WILL CONTINUE TO MEANDER SLOWLY
EASTWARD TOWARD SOUTHWEST PA ON TUE...AND WEAK (ALBEIT STRONGER THAN
TODAY/MON) H5 HEIGHT FALLS (30-40 METERS) ARE EXPECTED DURING THE
DAY. IT REMAINS RATHER DIFFICULT TO ASCERTAIN THE LOCATION OF THE
FRONT ON TUE. THE GFS LIFTS THE FRONT BACK NORTH THROUGH ALL OF
CENTRAL NC IN ASSOC/W A WEAK WAVE OF LOW PRESSURE...HOWEVER...THE
NAM ONLY LIFTS THE FRONT BACK NORTH INTO SOUTHERN PORTIONS OF THE
AREA...WITH MOST LOCATIONS NORTH OF HWY 64 SOCKED IN WITH
BROKEN/OVERCAST LOW STRATUS. AS A RESULT...THE HIGH TEMP FCST ON TUE
IS PARTICULARLY PROBLEMATIC. AT THIS TIME WILL FCST HIGHS RANGING
FROM THE UPPER 60S N/NW PIEDMONT TO LOWER 80S SANDHILLS AND SE
COASTAL PLAIN. HIGHS COULD BUST AGAIN BY AS MUCH AS 10F...DEPENDING
ON THE LOCATION OF THE FRONT. PRECIP CHANCES ON TUE LOOK MARGINAL...
WITH FORCING IN THE FORM OF WEAK ISENTROPIC LIFT AND CONTINUED WEAK
HEIGHT FALLS. ALL OF THE 12Z MODEL GUIDANCE GENERATES PRECIP ACROSS
CENTRAL NC...BUT ONLY A FEW HUNDREDTHS OF AN INCH. WILL INDICATE A
50% CHANCE OF LIGHT SHOWERS OR SPRINKLES...WITH A CHANCE OF THUNDER
SOUTH OF HWY 64. FOR TUE NIGHT...WILL CONTINUE A LOW CHANCE (30%) OF
SHOWERS OR SPRINKLES IN ASSOC/W CONTINUED WEAK ISENTROPIC LIFT AND
WEAK H5 HEIGHT FALLS...WITH THE WEDGE BOUNDARY SAGGING SOUTHEAST OF
CENTRAL NC BY 12Z WED. EXPECT CONTINUED MOSTLY CLOUDY SKIES...WITH
LOWS RANGING FROM THE MID 50S N/NW TO NEAR 60F S/SE. -VINCENT

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 300 PM SUNDAY...

THE H5 LOW IN VICINITY OF THE NORTHERN MID-ATLANTIC AND SOUTHERN NEW
ENGLAND WED MORNING IS PROGGED TO LIFT NORTHEAST INTO NORTHERN NEW
ENGLAND BY WED NIGHT...AND OFFSHORE IN THE ATLANTIC BY THU MORNING.
A SHORTWAVE RIDGE IS PROGGED TO BUILD INTO THE CAROLINAS THU/THU
NIGHT...IN ADVANCE OF ANOTHER UPPER LOW PROGGED TO MOVE EAST THROUGH
THE MID-MS RIVER VALLEY INTO THE OH VALLEY ON FRI/FRI NIGHT. DO NOT
EXPECT PRECIP CHANCES ON WED/THU...GIVEN A SUBSIDENCE INVERSION AND
LITTLE TO NO INSTABILITY OR FORCING. EXPECT LOW PRECIP CHANCES
(SLIGHT CHANCE) TO BEGIN AGAIN ON FRIDAY AS THE SUBSIDENCE INVERSION
ERODES AND DIURNAL INSTABILITY RETURNS TO THE AREA...WITH CHANCES
FURTHER INCREASING FRI NIGHT INTO SAT/SUN AS THE H5 LOW AND ASSOC
TROUGH/CYCLONIC FLOW ALOFT MOVES SLOWLY EAST ACROSS THE MID-ATLANTIC
AND CAROLINAS. GIVEN UNCERTAINTY AT THIS RANGE...WILL KEEP POPS AT
SLIGHT CHANCE (20%)...HOWEVER...IF CURRENT TRENDS CONTINUE WITH THE
TRACK OF THE H5 LOW LATE WEEK INTO NEXT WEEKEND...POPS WILL NEED TO
BE INCREASED INTO THE SOLID CHANCE RANGE. EXPECT TEMPS GENERALLY
NEAR NORMAL THROUGH THE EXTENDED PERIOD. -VINCENT

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
AS OF 200 PM SUNDAY...

SFC FRONT WILL STALL OVER CENTRAL NC. THIS BOUNDARY WILL SERVE AS A
FOCAL POINT OF THE DEVELOPMENT OF NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING HOURS. THE
SCATTERED CONVECTION MAY PERSIST WELL INTO THE NIGHT AS AN UPPER
LEVEL DISTURBANCE ALONG WITH INCREASING SWLY FLOW SPREADS ACROSS THE
AREA. CEILINGS COULD BRIEFLY LOWER TO IFR TO MVFR WITH ANY STORM...
BUT WIDESPREAD ADVERSE AVIATION CONDITIONS ARE EXPECTED TO DEVELOP
LATE THIS EVENING/OVERNIGHT WITH CEILINGS LOWERING TO LIFR/IFR
ACROSS THE NORTH ON THE COOL SIDE OF THE FRONT...TO TO IFR/MVFR
ACROSS THE SOUTH. THERE IS ALSO A THREAT OF LLWS ALONG AND NORTH OF
THE FRONT AT KGSO/KINT/KRDU AND KRWI AS SOUTHWESTERLY WINDS AOA 2KFT
INCREASE TO 30 TO 35 KTS.

THE MVFR/IFR CEILINGS ARE EXPECTED TO PERSIST INTO MONDAY AS THE
AIRMASS BECOMES DEEPLY SATURATED WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS EXPECTED MONDAY INTO MONDAY NIGHT.

THE UNSETTLED WEATHER PATTERN MAY PERSIST INTO TUESDAY. ON
WEDNESDAY...THE AIRMASS IS PROJECTED TO BE BECOME MORE STABLE AND
SLIGHTLY DRIER WITH A RETURN TO VFR CONDITIONS ANTICIPATED LATE
WEDNESDAY INTO THURSDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...CBL
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...CBL
Hazardous weather outlook, May 16, 11:08 AM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1208 PM EDT SUN MAY 16 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-171615-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1208 PM EDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY OVER CENTRAL
NORTH CAROLINA... STARTING IN THE PIEDMONT TOWARD MIDDAY AND
SPREADING EAST INTO THE COASTAL PLAIN AND SANDHILLS BY MID
AFTERNOON. A FEW STORMS MAY BECOME STRONG TO SEVERE... PRODUCING
QUARTER SIZE HAIL AND DAMAGING WIND GUSTS OVER 60 MPH. THE
RISK OF SEVERE STORMS WILL BE GREATEST ALONG AND SOUTH OF HIGHWAY
64... AND MAINLY BETWEEN THE HOURS OF 2 PM AND 10 PM. VERY FREQUENT
TO CONTINUOUS LIGHTNING IS ALSO POSSIBLE.

WE SHOULD SEE A BRIEF BREAK FROM THE STORMS DURING THE LATE
EVENING. THEN LATER TONIGHT... AN APPROACHING UPPER LEVEL
DISTURBANCE WILL BRING WIDESPREAD SHOWERS AND STORMS BACK INTO THE
PIEDMONT FROM THE WEST. VERY HEAVY RAIN WILL BE THE MAIN THREAT
WITH THESE SHOWERS AND STORMS. IF ENOUGH INSTABILITY EXISTS...THERE
WILL ALSO BE A THREAT FOR ISOLATED TORNADOES OVERNIGHT.

NIGHTTIME TORNADOES ARE EXTREMELY DANGEROUS. OVER EIGHTY PERCENT
OF ALL TORNADO DEATHS IN NORTH CAROLINA OCCUR AT NIGHT. BEFORE
GOING TO BED...CHECK LOCAL RADIO OR TELEVISION FOR THE LATEST
WEATHER INFORMATION. HAVING A NOAA WEATHER RADIO READY TO ALERT
YOU TO WARNINGS AT NIGHT COULD SAVE YOUR LIFE. IF STORMS
THREATEN... REMEMBER THESE SAFETY GUIDELINES:

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIDESPREAD SHOWERS AND STORMS ARE EXPECTED AGAIN ON MONDAY.
ISOLATED EMBEDDED STORMS MAY BECOME STRONG TO SEVERE... PRODUCING
DAMAGING WIND GUSTS OVER 60 MPH... AND POTENTIALLY AN ISOLATED
TORNADO OR TWO. ALSO... THESE SHOWERS AND STORMS WILL CONTAIN VERY
HEAVY RAIN AND MAY MOVE REPEATEDLY OVER THE SAME AREA... LEADING
TO HIGH RAINFALL TOTALS OF ONE TO THREE INCHES THROUGH MONDAY.
THIS MAY PRODUCE FLOODING IN LOW LYING AND URBAN AREAS AS WELL AS
RAPID RISES ON CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, May 16, 10:07 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1107 AM EDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     TSTM WND DMG     1 WSW ARCADIA           35.95N 80.31W
05/15/2010                   DAVIDSON           NC   LAW ENFORCEMENT

            DAVIDSON COUNTY 911 RECEIVED REPORT OF 3 UTILITY POLES
            DOWN AT 7740 N NC HWY 150 DUE TO TSTM WND DAMAGE.

&&

TDH
Special weather statement, May 16, 1:01 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
201 PM EDT SUN MAY 16 2010

NCZ075-077-086-088-161830-
CUMBERLAND-HARNETT-HOKE-MOORE-
201 PM EDT SUN MAY 16 2010

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN MOORE...WESTERN
HARNETT...NORTHERN CUMBERLAND AND NORTHERN HOKE COUNTIES THROUGH 230
PM EDT...

AT 159 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
VASS...OR ABOUT 6 MILES EAST OF SOUTHERN PINES...MOVING EAST AT 15
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...POPE AFB.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

30 TO 40 MPH WINDS ARE CAPABLE OF KNOCKING DOWN TREES LIMBS AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3518 7940 3531 7937 3531 7891 3507 7898
TIME...MOT...LOC 1759Z 278DEG 15KT 3520 7927

VINCENT
Special weather statement, May 16, 2:30 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT SUN MAY 16 2010

NCZ089-162000-
SAMPSON-
330 PM EDT SUN MAY 16 2010

...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 400
PM EDT...

AT 328 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
NORTHWEST OF HARRELLS...OR ABOUT 12 MILES SOUTH OF CLINTON...MOVING
EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...AREAS ALONG HIGHWAY
421 BETWEEN HARRELLS AND CLINTON IN SOUTHERN SAMPSON COUNTY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

30 TO 40 MPH WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3473 7814 3472 7816 3474 7840 3492 7840
      3494 7814 3489 7814 3474 7819 3472 7811
TIME...MOT...LOC 1928Z 269DEG 11KT 3483 7829

VINCENT
Special weather statement, May 16, 2:38 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
338 PM EDT SUN MAY 16 2010

NCZ088-162015-
CUMBERLAND-
338 PM EDT SUN MAY 16 2010

...A STRONG THUNDERSTORM WILL MOVE ACROSS CUMBERLAND COUNTY THROUGH
415 PM EDT...

AT 338 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CEDAR CREEK...OR ABOUT 10 MILES SOUTHEAST OF FAYETTEVILLE...MOVING
SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL SOUTHEASTERN
CUMBERLAND COUNTY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3484 7875 3494 7887 3508 7873 3506 7866
      3498 7863 3491 7854 3485 7850 3484 7852
TIME...MOT...LOC 1938Z 310DEG 19KT 3495 7871

23
Special weather statement, May 16, 3:00 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EDT SUN MAY 16 2010

NCZ040-041-076-077-162045-
CHATHAM-HARNETT-LEE-WAKE-
400 PM EDT SUN MAY 16 2010

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHWEST WAKE...SOUTHEAST
CHATHAM...LEE AND NORTHWEST HARNETT COUNTIES THROUGH 445 PM EDT...

AT 400 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SANFORD...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BROADWAY...SEMINOLE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3568 7897 3546 7883 3539 7921 3556 7928
TIME...MOT...LOC 2000Z 249DEG 9KT 3551 7914

WSS

The radar

The Raleigh/Durham radar (KRAX), 55 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Lee

When
May 16, 3:10 PM EST
Where
Lee County, 4.43 mi N of Rosser
Measured
0.75 in hail
Reported by
Public
Coordinates
35.614, -79.099

Thunderstorm Wind, Chatham

When
May 16, 3:30 PM EST
Where
Chatham County, 2.69 mi S of Pittsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.681, -79.183

A tree fell onto a mobile home on Old Sanford Road causing significant damage.

Thunderstorm Wind, Chatham

When
May 16, 3:40 PM EST
Where
Chatham County, 2.24 mi E of Pittsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.720, -79.140

A roof of a livestock feed store was blown off by thunderstorm winds.

Thunderstorm Wind, Moore

When
May 16, 6:30 PM EST
Where
Moore County, 0.83 mi SW of Manly
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.170, -79.388

There were three to four reports of downed trees and trees down on power-lines.

Thunderstorm Wind, Hoke

When
May 16, 7:20 PM EST to 7:25 PM EST
Where
Hoke County, 3.63 mi ENE of Raeford Muni Arpt to 3.81 mi NNW of Rockfish
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
35.048, -79.126

Microburst wind damage was observed as far south as Johnson Mill Road and Adcox|Road, just south of Highway 401 and as far north as Plank Road near the Fort Bragg|Military Reservation. The most significant structural damage occurred in the Willow|Trace Mobile Home Park where 44 mobile home out of 50 suffered damage. Four mobile homes were destroyed. A dozen of automobiles within the mobile home park sustained damage from fallen trees and debris. Quarter size hail was also reported to have also caused damage to the homes. One person was known to have been transported to the hospital with a possible back injury and chest pains.

Outside of Willow Trace Mobile Home Park, 2 trees fell through 2 different apartment|units in the Midway apartment complex. A tree struck a home on Brock Road and|another tree fell through a modular unit on Dunvegan Road. Along Brock Road there|were three houses with mostly roof and shingle damage.

Hail, Hoke

When
May 16, 7:25 PM EST
Where
Hoke County, 3.84 mi ENE of Raeford Muni Arpt
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
35.038, -79.116

Wind driven quarter size hail punched homes in the siding of several mobile homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234769, 234756, 234757, 234772, 234766, 234770.